Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

On lipitor and inflicted peripheral neuropathy. Nerves are still recovering. Should I try something else?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
hi I have cholesterol levels (total cholesterol is 5.4) that I wish to reduce but not sure what to take for it. I was put on lipitor/crestor for 5 months and inflicted peripherial neuropathy on me! my nerves are still recovering and I am not willing to take anything that is likely to disturb that healing process, my neurologist also agrees it's to early to be retesting myself on a statin. I don't want to take anything that acts in a similar nature to the lipitor and was thinking something natural like nicotonic acid? Do you agree or should I be trying something else do you think?
Posted Tue, 12 Nov 2013 in Brain and Spine
Answered by Dr. Preeti Parakh 57 minutes later
Brief Answer:
Niacin may be tried.

Detailed Answer:

Welcome to Healthcare Magic!

I agree with your doctor that you shouldn't restart statins at present. Your cholesterol levels is just slightly higher than normal. Lifestyle changes such as regular exercise and dietary modification will probably be enough for you. The therapeutic lifestyle changes (TLC) diet is a well known method of improving cholesterol levels. You can get the full details at this link ( WWW.WWWW.WW .

In addition, if you wish you can try some over the counter supplements like niacin (nicotinic acid). Niacin is known to reduce bad cholesterol (LDL) levels and increase good cholesterol (HDL) levels. But the effect is mild and there also have been some studies which found that it did not benefit at all. However, there is no harm in trying it, provided you do not exceed the recommended dosage. There are some other supplements like Sytrinol that may also be tried. Red yeast rice is another one but is not suitable for you as it also can cause statin like effects. Many other supplements are also available in the market which all claim to reduce cholesterol levels. But since nutritional supplements are not subjected to stringent research, not much is known about their efficacy and side effects. The best one can do is to try them one by one and find one that suits the best.

So I feel you can try niacin, but do keep in mind that you will get the best results if you make life style changes as well. Supplements just help a bit but life style changes make a big difference. Also please inform your doctor when you start any nutritional supplement.

Hope this clears up things for you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Follow-up: On lipitor and inflicted peripheral neuropathy. Nerves are still recovering. Should I try something else? 45 minutes later
thanks, I had one GP tell me that niacin has been known to cause periherial neuropathy, but I have done a lot of research on niacin and not found any reference to that at all - do you agree with me? He may have been confusing himself with B6 perhaps which is known to cause PN in high doses of a period of time?
Also I have read that the interaction of being on aspirin daily and niacin increases the chances for XXXXXXX bleeding, does that sound true?
Answered by Dr. Preeti Parakh 40 minutes later
Brief Answer:
Detailed below.

Detailed Answer:

Welcome back!

Niacin deficiency causes peripheral neuropathy and niacin supplementation helps in it. But your GP was not wrong. There has been one reported case [Ziajka, P. E., & Wehmeier, T. A. M. M. Y. (1998). Peripheral neuropathy and lipid-lowering therapy. Southern medical journal, 91(7), 667-668.] in which the person was on statins which caused peripheral neuropathy, and according to the authors, niacin aggravated it.

Niacin increases the risk of bleeding in people who are on warfarin. No such interaction is known with aspirin.

I feel that you should not start niacin without first informing your doctor, as in some people it increases the risk of angina. You should also discuss the dose with your doctor. In my opinion, you should start with low dosages like 50 mg thrice daily only and avoid starting with the 500 mg extended release tablets available in the market. The daily recommended allowance is just around 14 mg per day, which is easily available in the diet. The initial recommended dose for lowering cholesterol is 100 mg orally 3 times a day, with or after meals. But it will make sense to start with an even lower dosage to see if it causes you any trouble or not.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor